Other patients have developed skin lesions during intravenous heparin therapy, or at locations otherwise distant from subcutaneous injection sites, in the absence of coumarin therapy. Hartman and colleagues (1988) reported a man who received intravenous heparin for saphenous vein thrombosis: the platelet count fell from 864 to 44 X 109/L (day 10). On day 7, when the platelet count had fallen by 33% to 575 X 109/L, progressive necrosis of skin in the thigh at the region of the thrombosed vein occurred, necessitating surgical excision. Thrombosis of veins and capillaries, with arterial sparing, was noted. Balestra et al. (1994) reported a patient who developed thrombocytopenia (75 X 109/L) and skin necrosis of the thigh on day 9 of subcutaneous injections of LMWH given into the lower abdominal wall. A skin biopsy showed small vessel thrombosis with a mild inflammatory reaction.
Other clinicians have reported patients with HIT antibodies who developed skin lesions that occurred at locations distant from subcutaneous LMWH injection sites, even in the absence of thrombocytopenia (Tietge et al., 1998).
Was this article helpful?